If you've had a deep vein blood clot, you're at greater risk for another one. During treatment and after:
DVT often is treated with blood-thinning medicines. These medicines can thin your blood too much and cause bleeding (sometimes inside the body). This side effect can be life threatening.
Bleeding can occur in the digestive system or the brain. Signs and symptoms of bleeding in the digestive system include:
Signs and symptoms of bleeding in the brain include:
If you have any of these signs or symptoms, seek medical care right away. If you have a lot of bleeding after a fall or injury, call 9–1–1. This could be a sign that your DVT medicines have thinned your blood too much.
You might want to wear a medical ID bracelet or necklace that states you're at risk of bleeding. If you're injured, the ID will alert medical personnel of your condition.
Talk with your doctor before taking any medicines other than your DVT medicines. This includes over-the-counter medicines. Aspirin, for example, also can thin your blood. Taking two medicines that thin your blood may raise your risk of bleeding.
Ask your doctor about how your diet affects these medicines. Foods that contain vitamin K can change how warfarin (a blood-thinning medicine) works. Vitamin K is found in green, leafy vegetables and some oils, like canola and soybean oils. Your doctor can help you plan a balanced and healthy diet.
Discuss with your doctor whether drinking alcohol will interfere with your medicines. Your doctor can tell you what amount of alcohol is safe for you.
The NHLBI updates Health Topics articles on a biennial cycle based on a thorough review of research findings and new literature. The articles also are updated as needed if important new research is published. The date on each Health Topics article reflects when the content was originally posted or last revised.